Aa
A
A
A
Close
Thyroid Disorders Community
26.2k Members
17309899 tn?1455663717

Tirosint

I switched from naturthroid to tirosint a week ago and feel awful. I am taking 75mcg and getting tired and numbness tingling and heavy feeling in chest. I was taking 1 1/2. Grains of ndt , tsh almost 30  Ft4 .6 didn't ask what Ft,3 I am thinking it wasn't great. Am I feeling like this from a bad reaction or not enough tirosint by

11 Responses
649848 tn?1534633700
COMMUNITY LEADER
It sounds like you weren't on a high enough dosage of the desiccated hormone to start with...  Your TSH was 30 and not 0.30?  An FT4 of 0.6 is lower than most ranges start and it's not unusual for FT4 to run low when taking a desiccated hormone.  You should try to find out what your FT3 was, as that's the most important of the thyroid hormones and correlates best with symptoms.

Why did you change from the NatureThroid to Tirosint?

It's not unusual to feel worse or have new symptoms show up when changing med/dosages.  

Your symptoms could be a combination of switching medications and not having a high enough dosage.  It takes 4-6 weeks for a T4 to reach full potential in your blood, so you'll need to retest in 5-6 weeks and see where you are then and readjust your med, according to symptoms and labs.
17309899 tn?1455663717
I stopped ndt because it messed my stomach awful I think it was a filler, I go for allergy testing soon. could not get my levels in a normal range while on it. no fillers in tirosint. Had RAI for graves so need replacement. I go to be recheck my levels on the 23rd of feb. That tsh jumped from 8.9 to 30 in 8 days while switching over to new meds. just feeling pretty awful with tingling and numbness in hands and feet and heavy feeling in upper chest.ER doctor said it was my thyroid causing the heavy chest feeling. I have only been tirosint 75mcg 6 days as of today. hope this gets better it can get pretty scary with some of these symptoms I am having.
1 Comments
I think it's the wrong call switching to Tirosint. It's a T4 only drug. Did your doctor offer up other NDT medications? I take WP Thyroid and has the fewest fillers out of all of them. You should also check out this link. It shows the different ingredients in all the meds:

http://getbetterwellness.com/?p=6285
649848 tn?1534633700
COMMUNITY LEADER
As I noted, I don't think you were on a high enough dosage of NatureThyroid to begin with, since you had a TSH of 30... it will take a while for the Tirosint to stabilize... Your FT4 was pretty low to begin with, which is not unusual when someone is on desiccated hormones.  Many people end up taking a separate T4 med, along with desiccated hormones anyway.  

Once the Tirosint reaches full potential, you may find that adding a med with a T3 component is necessary to bring your Free T3 up to a satisfactory level.  Many of us find that taking separate T3 and T4 medications works better than desiccated because you can adjust them separately.  

Always make sure you get copies of your labs, so you know what, both FT4 and FT3 levels are doing on every dosage of medication.  FT3 is, actually, the most important, because it correlates best with symptoms, while TSH doesn't correlate at all and FT4 only correlates a little bit.
1 Comments
is it normal to feel very tired and chest gets very tight and heavy, lose of feelings in my hands and feet after taking my tirosint, I have become very emotional also. this is very hard to take.
649848 tn?1534633700
COMMUNITY LEADER
Those are all hypo symptoms, but they can also be caused by anxiety; there's nothing in the Tirosint that would cause a reaction, since it's, basically, hypoallergenic...

I understand how hard it is... I was once very hypo, myself.  It takes a while to feel better and even once your levels start coming up, your body will heal the functions that are most important, first.

It's, also, possible that they started you on too high a dosage... some of us, especially when we're older, have to be started low and work up, more slowly.  You could talk to your doctor about taking only half the dose... since you can't split Tirosint like you can tablets, you could take a gelcap every other day for a week or so, to let your body get more used to the T4, then start taking one every day... It takes longer to get where you're going, but the journey might be a little easier on you.
1 Comments
I am now on 100mcg going on three weeks , I am so tired and no energy. Tsh 14  free t4 .9 haven't  got t3 yet
649848 tn?1534633700
COMMUNITY LEADER
Did they even test Free T3?  You have to make sure it's FREE T3, not just T3 or you will get Total T3, which is obsolete and not useful.

What's the reference range for the Free T4?  Yours has come up, but looks like it's still too low, though 3 weeks still isn't long enough for it to have reached full potential in your blood... it takes 4-6 weeks.  

We really need FT3 to tell us what's going on, since FT3 correlates with symptoms and FT4, not so much though it's important, because FT4 must be converted to FT3.  Can you make sure they performed an FT3? Whenever FT3 isn't ready when FT4 is, we, often, find it's because it wasn't ordered.
3 Comments
I just called and asked for a copy of my labs. My symptoms  are worse now than when I started tirosint. I am pretty miserable, I am having anxiety  and don't want to leave my house.
Plus crying and depressed.
I posted the wrong dose, I have been on 100mcg  for 3 days. The nurse just called and said I have to sign a release for my labs. She didn't run a ft3 on this one. But is on the next one in two weeks.
649848 tn?1534633700
COMMUNITY LEADER
Did you tell the nurse how you're feeling?  It sounds like they may have started you on too high a dose... About the only thing you can do is talk to your doctor and see if you can take the med every other day for a few days until you get used to it...

Being a gelcap, Tirosint is more fully dissolved and better absorbed, so many people have to take a lower dose than they were taking of a pill form of med.
2 Comments
But you would think after three weeks my body would be getting used to it. My Dr is gone until March 7. And yes I told the nurse I was not feeling good at all. Maybe it is just my body getting the hormone  it hasn't seen in so long it is stressed out
Barb how long did it take for your anxiety to go away when you were hypo?
649848 tn?1534633700
COMMUNITY LEADER
Hmmm, I just commented on this, a short time ago; I wonder where my post went.  Perhaps this short post will "scare" it out; if not, I'll have to try to re-create it...
649848 tn?1534633700
COMMUNITY LEADER
Good, it worked!!
17309899 tn?1455663717
OK need some help last tsh 3.34 ref lab range .3-5.5 ft4 .9  ft3 2.8 lab range 2.3 4.2 lab refused to run ft4  on this last lab on March 4,th that .9 was on the one before this. So my Dr has no lab to help adjust my meds. I am still not feeling well on my current dose of 100mcg of tirosint. How can a lab refuse to run test the Dr ordered. She is on board with running these test
But can't get them done. I feel my ft3 is still to low. Please let me know what you think I am miserable.
Avatar universal
When were the tests done that showed the FT4 of .9?  Were you on the 100 mcg of Tirosint at that time, or was the dosage increased after those tests?  I am trying to relate your med dosage to lab results.
1 Comments
It was after the 100mcg increase.
Avatar universal
If I understand correctly, your FT4 level of .9 represents the 100 mcg increase.  Also you got additional tests done that showed FT3 at 2.8.  Both results are far too low in their ranges.   For many people, optimal level of FT4 is middle of the range, at minimum, and for FT3 it is the upper third of the range, as needed to relieve symptoms.  So it seems obvious that your doctor needs to raise your med dosage and it seems she has adequate test data, although not from the same timeframe, to increase your dosage.  

So I think I would point out to the doctor all the symptoms you have and that even though taken at different times, the results for Free T4 and Free T3 are consistent with having symptoms.  

Also, hypo patients are frequently too low in the ranges for Vitamin D, B12 and ferritin.  D should be 55 min., B12 in the very upper end of its range, and ferritin should be 70 minimum.  You need to get those tested and then supplement as needed to optimize.  Low levels can cause symptoms that mimic hypothyroidism  
Have an Answer?
Top Thyroid Answerers
649848 tn?1534633700
FL
Avatar universal
MI
1756321 tn?1547095325
Queensland, Australia
Learn About Top Answerers
Didn't find the answer you were looking for?
Ask a question
Popular Resources
We tapped the CDC for information on what you need to know about radiation exposure
Endocrinologist Mark Lupo, MD, answers 10 questions about thyroid disorders and how to treat them
For people with Obsessive-Compulsive Disorder (OCD), the COVID-19 pandemic can be particularly challenging.
A list of national and international resources and hotlines to help connect you to needed health and medical services.
Here’s how your baby’s growing in your body each week.
These common ADD/ADHD myths could already be hurting your child